Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Beta Blockers and Palpitations

Hello Again! I want to thank you so much for giving us the oppurtunity to ask questions here and somebody actually listens. I posted a question here recently how I started taking Toprol xl 25mg after having A-fib for the first time. I had a large increase in palps. from my normal of 1-10 a day(ocassionally more and sometimes none!), to 200-300 a day and one day I had 2000+. So they switched me to Atenol 25mg. I was ok with a small amount of palps. for 2 wks and then they started to get worse again. I had alot of them yesterday and they triggered tachycardia. I went to the ER and the Dr. there tells me that I would just like to think I would be better with no meds. but that I probably have just gotten worse over time. So I call my Dr. who is new to my case because of new insurance and he tells me "Beta- blockers will not do that." He told me to up my dose of Atenol to 50mg. I told him I was concerned because of all the palps and I think they will get worse. He says that can't happen. My resting heart rate at home is 60. How much lower can it go?
I've had palps for 6 1/2 yrs and they only got this bad after the a-fib incident and I started to take Toprol. I don't know whether to increase the dose and see what happens or stop the meds and see if they slow down again. I'm worried either way. He did say it doesn't look like I have WPW. They think my palps just coincidently got worse after the a-fib.
I see another Dr. next Thurs. as long as they don't cancel my appt. again.
Thanks so much! Sue
29 Responses
Avatar universal
Sue,

Thanks for the post.

First, some patients can develop worsening palpitations with beta-blockers, although this is uncommon.  The patients who develop this usually have vagally-mediated atrial fibrillation so that when the get a slower resting heart rate, it triggers afib.  One way to see if the beta-blockers are causing a real phenomenon is to up the dose as you were advised, but do so while wearing an event monitor.  This way, the doc can see what is happening when you are having symptoms.

Another possibility is that some people just feel their heart more when they are going slower.

A third possibility is that you have a baseline lowish blood pressure.  When you take the beta-blocker, your blood pressure drops further which leads to a compensatory increase in heart rate.  When you feel the relative tachycardia, then you develop anxiety which further speeds the heart rate, thus cauing a vicious cycle.  I see 2 or 3 patients per month that develop this type of syndrome.  The treatment is the combination of proper hydration and beta-blockers.

Don't worry too much about what is too slow.  You'll know that your rate is too slow when you begin to feel tired or run down.

Hope that helps.


Avatar universal
I forgot to mention that alot of these palps actually feel different than when I don't take meds. If that means anything.
Thanks
Avatar universal
Beta Blockers don't actually cause palpitations. However, they slow the heart rythm down to the point that palpitations are more noticeable. When we are Beta Blocker-free are hearts beat faster and that in itself supresses the palpitations. The heart's pacemaker does't have time to fire off a premature beat when the heart is beating fast enough. You'll probably notice that during Tachycardia you never feel these premature beats. But Beta Blockers and Calcium Channel Blockers will prevent some people from having an episode of A-Fib. I take both Toprol XL and Cardizem and I haven't had A-Fib in two years. Good luck to you.
Avatar universal
I was moved from CCB back to beta because my sleeping heart rate was down to 15bpm.  My resting heart rate is about 50.  The doctors don't seem to think that a low heart rate is a problem unless you pass out.  Because I have cronic a-fib, it's also not a problem when my HR goes over 200.  It seems like, if they do the tests and there are no other heart problems, the rate really doesn't matter, unless it cause you to over focus on the problems.
Avatar universal
Thanks to everyone! It just feels good to just know you're not alone. Mo I don't feel any palps during tachycardia, but on the other hand, it was a strong palp that actually stopped the tachy. I just can't see how my number of palps went down the tubes after having a-fib. Can a-fib make everything worse suddenly, does anyone know?
Thanks, Sue
Avatar universal
How does your EP : cardiologist explain why and where your pvc's,pac's are occurring ?
Did they go over diet, exercise, heart tests ?
Avatar universal
My cardiologist that I had for 6 1/2 did all the tests: echo, treadmill, blood. Everything is normal. I don't drink, smoke, stay away from caffiene, etc. My BP is usually 106/56. I try to eat healthy. I drink a glass of Gatorade everyday to make sure my potassium and electrolytes stay ok. I'm a small person, I only weigh 103 and I'm 5'5". I've always been this weight. My heart problems started when I was 7 months pregnant for the first time. Never had any trouble before that.

Sue
Avatar universal
I am very thin and was a premature baby born with heart murmurs but symptoms began in my late 20's.
Have you had a tilt table test ?
I had this due to the b/p ?
Any heart disease in your family ?
Good for you following all the good heart tips.
Do you have mvp ?
Avatar universal
No, I never had a tilt table test, no heart disease in the family and no, I don't have MVP. I was told once by another cardio. that I feel every palp., even the ones that most people wouldn't. Lucky me!

Avatar universal
just wanted you all to know I am the queen of skips.  I've had every kind of skip you can imagine.  Pvc's, bigeminys and god knows what else for 25 years.  When I say beta blockers don't help, I mean it.  Was taking .50 mg atenolol twice a day, plus avapro for blood pressure 150mg.  Now I'm down 25mg twice a day.  Still get bigeminys like crazy.  I would have an ablation, but too many people don't get help from them either, besides they are dangerous.  Take care all.  Barbara
Avatar universal
Wow, this topic is very timely for me:  I have been "doing the rounds" this summer, interviewing various EP docs (I, like Barbara, am a major PVCer having experienced every ventricle nasty there is, with the occasional psvt and pac thrown in).  I had been on 25mg atenolol for several years with little or no effect on my pvcs.  When they got very bad this last June, I was told by my cardiologist to up it to 50mg and possibly higher, as most docs agree that 25mg dose in a 5'9" woman is "homeopathic" to quote one EP.   BUT here is the kicker:  my pvcs got worse on the higher dose, in fact, I had several pvc episodes at 50mg that I have never had before (nor since, as I have now gone off atenolol).  One  EP insists that it must be a coincidence because "beta blockers wouldn't do that".  But the other two do say that in some people it can do that.  I am really thinking I am one of the "unusual" ones in which it worsens the pvcs.  I did have a holter on when I upped the dose to 50mg and it came back w/ 10,000+ pvcs and several runs of vtach.  Fun stuff, eh?  And now, several months later I am sitting here at the end of the day (on zero medication) having felt maybe ONE or TWO pvcs!!!  I do want to emphasize, however, that it is stress and other triggers that cause these things to flare up the most, not the beta blockers.  In other words, my remission is much more due to the summer's lack of responsibilities and low stress than it is due to having quit atenolol.

By the way, all three EP docs diagnosed the same thing in my case:  RVOT (pvcs/and nonsustained vt arising from the right ventricle outflow tract).  It is very "ablatable" but all three docs say  this is a totally safe condition (can you believe that?!) even w/ so many pvcs.  So, although they will ablate any time I am ready, they would rather see me live with it if I can tolerate it because although there is a very low risk from ablation, there is no risk at all with my condition (my EF is high).  For me, having (finally) seen electrophysiologists (instead of the cardiologists who know less about these things) has been the reassurance I have been looking for.  I recommend being very proactive and finding doctors you feel comfortable with who will take the time to explore your concerns.  Then, I recommend major mental overhaul and re-evaluation of your life, your fears, etc.  Radical acceptance of pvcs is the best medicine.  (I am also going to give meditation a shot, what the heck)
Avatar universal
-Good for you!!!- ;-)
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.